Tennessee, 2018Winter Storm and Winter Weather in Tennessee, March 20 to 21, 2018
March 20 to 21, 2018 · NWS OHX · 11 events in 11 counties and zones
A strong early Spring clipper system brought widespread wet snow to the northeast half of Middle Tennessee including much of the Upper Cumberland from the evening hours on March 20 into much of the day on March 21. Some locations such as Fentress County measured the heaviest snowfall of the 2017-2018 winter season, with up to 6 inches of snow reported.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong early Spring clipper system brought widespread wet snow to the northeast half of Middle Tennessee including much of the Upper Cumberland from the evening hours on March 20 into much of the day on March 21. Some locations such as Fentress County measured the heaviest snowfall of the 2017-2018 winter season, with up to 6 inches of snow reported. Several northern Cumberland Plateau school systems were closed on March 21 due to the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 5:28 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 20, 5:28 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
628 PM CDT Tue Mar 20 2018
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Northwest flow brought cooling temperatures to the Mid-State
today, under cloudy skies. By 2 pm, temperatures north and west of
Nashville had already dropped into the middle to upper 30s, and
some light snow had begun to fall in areas around Clarksville and
Dover. Patchy light rain and fog was observed over other areas,
where readings remained in the 40s.
A Winter Weather Advisory will be in effect from 10 pm tonight
through 10 am Wednesday morning for areas along the Highland Rim,
north of Nashville, and along the Cumberland Plateau, where the
best likelihood for snow and freezing temperatures is forecast to
occur. Over the northwest, the snow is expected to taper off this
evening, as temperatures near the freezing mark, with snow
amounts limited mainly to just a dusting. However, along the
Highland Rim and Cumberland Plateau, the likelihood of snow
falling late evening and overnight is greatest, and amounts in
those areas are expected to average around 1 inch as the
temperatures fall to the freezing mark. Locally higher amounts are
possible, especially over extreme northeastern Middle Tennessee.
The Nashville area will likely see a period of snow tonight.
However, the low temperature at Nashville is only forecast to
reach 34, so a dusting on grassy areas is about the best to be
expected in the immediate Metro area. Can't rule out some
slightly higher amounts up to around a half inch over northern and
western parts of Davidson County, though.
Some lingering light snow will occur along the Cumberland Plateau
even into early Wednesday afternoon. However, little additional
accumulation is expected. Highs tomorrow will range from the upper
30s along the cloudier Cumberland Plateau, to around 50 along and
west of the I-65 corridor. So, any snow that falls tonight and
Wednesday morning will be here and gone in a hurry (much like the
last event we had). That's one good thing about most March snows.
They don't hang around long.
Since temperatures across much of the Mid-State are expected to
settle to the freezing mark by sunrise Wednesday, a freeze warning
has been issued for tonight as well. However, a more substantial
freeze is likely on Wednesday night and a freeze warning will
likely have to be issued by the midnight shift for that period as
well. Right now, it looks like readings in the middle and upper
20s will be likely along the Highland Rim and Cumberland Plateau
on Wednesday night.
Thursday and Thursday night still look dry. However, an unsettled
weather pattern is forecast to prevail from Friday through next
Tuesday, with a chance for showers every period. The best chance
for rain still looks to be between Friday night and Saturday
night, as a weak shortwave passes across the area and pushes a
weak cold front southward across the Mid-State.
By early next week, an upper level ridge builds to the east of
our area, and we come under a more southwesterly flow aloft, and
southerly flow at the surface.
Clouds will generally keep temperatures from climbing too much
through the extended period, with highs mainly in the 50s and 60s
Friday, warming to mainly 60s Sunday, Monday and Tuesday of next
week. After a chilly night, Thursday night, with lows in the 30s,
expect lows to moderate to the 40s and lower 50s thereafter.
&&
.AVIATION...
00Z TAF DISCUSSION.
Rain is beginning to change over to snow this evening, and looks
to impact KCKV/KBNA/KMQY through around 03Z-06Z. KCSV will have
snow chances through the night, and into the morning hours.
IFR/MVFR cigs can be expected before cigs improve to VFR first at
KCKV by 08Z and KBNA/KMQY by 11Z. KCSV looks to improve from IFR
overnight to low MVFR during the day Wednesday. Winds will remain
around 10 knots gusting up to 20 knots overnight out of the
northwest, and will pick up to be around 15 knots gusting up to 25
knots during the day Wednesday. Winds will calm down Wednesday
evening, and be around 5 knots Wednesday night.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 10 AM CDT
Wednesday for Clay-Cumberland-Fentress-Jackson-Macon-Overton-
Pickett-Putnam-Sumner-White.
Freeze Warning from 1 AM to 10 AM CDT Wednesday for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.
&&
DISCUSSION......19
AVIATION........Barnwell
Hazardous weather outlook, Mar 20, 4:03 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Mar 20 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Mar 20 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect for from the mid evening
hours tonight for eastern portions of the Highland Rim and Upper
Cumberland Regions for accumulating snowfall. Total snowfall
accumulations of one, up to two inches across northern higher
elevations of the Upper Cumberland Region, are expected. Lesser
amounts ranging from a few tenths up to one inch are possible for
locations across western portions of the Highland Rim and
locations west of the Cumberland Plateau Region tonight.
A freeze warning is in effect from after midnight tonight for
all of Middle Tennessee.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Winter Weather Advisory is in effect through the mid morning
hours on Wednesday for eastern portions of the Highland Rim and
Upper Cumberland Regions for accumulating snowfall. Total snowfall
accumulations of one, up to two inches across northern higher
elevations of the Upper Cumberland Region, are expected.
A freeze warning will continue to be in effect for all of Middle
Tennessee through the mid morning hours on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Snowfall accumulation reports are always helpful and welcomed.
31
Winter Weather, Cumberland
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Snow totals up to around 1 inch were reported across Cumberland County. CoCoRaHS station Fairfield Glade 0.1 NNW measured 1.1 inches of snow, CoCoRaHS station Crossville 4.7 S measured 1.0 inches of snow, CoCoRaHS station Crossville 6.9 S measured 0.9 inches of snow, and CoCoRaHS station Crossville 11.3 ENE measured 0.7 inches of snow.
Winter Storm, Fentress
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Fentress forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Snow totals ranging from 4 to 6 inches were reported across Fentress County. A trained spotter in Clarkrange measured 4.5 inches of snow with a water equivalent of 0.49 inches at 7am, then measured an additional 1.5 inches of snow at 1221pm, for a snow total of 6 inches. The COOP station in Jamestown measured a snow total of 5.7 inches, and the COOP station in Allardt measured a snow total of 4.7 inches. CoCoRaHS station Jamestown 3.1 SE measured 5.5 inches of snow, and CoCoRaHS station Clarkrange 6.0 NE measured 4.3 inches of snow.
Winter Weather, Pickett
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Pickett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.558, -85.075 (the zone’s center; the record gives no point)
Snow totals ranging from 1 to 3 inches were reported across Pickett County. The Pickett County Sheriff Office reported 3 inches of snow fell in Byrdstown. CoCoRaHS station Byrdstown 2.8 SSW measured 2.4 inches of snow, and the COOP observer at Dale Hollow Lake measured 1 inch of snow.
Winter Weather, Clay
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.551, -85.544 (the zone’s center; the record gives no point)
Snow totals up to 1 inch were reported across Clay County. The Clay County Sheriff Office reported 1 inch of snow fell in Celina, and CoCoRaHS station Red Boiling Springs 6.7 NNE measured 0.3 inches of snow.
Winter Weather, Overton
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Overton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Snow totals up to 1.5 inches were reported across Overton County. CoCoRaHS station Rickman 3.8 ESE measured 1.3 inches of snow, CoCoRaHS station Livingston 1.9 NNW measured 1.0 inches of snow, and CoCoRaHS station Livingston 4.1 WSW measured 0.8 inches of snow.
Winter Weather, Putnam
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Snow totals ranging from 1 to 3 inches were reported across Putnam County. CoCoRaHS station Monterey 3.9 W measured 2.8 inches of snow, CoCoRaHS station Cookeville 5.4 WNW measured 1.7 inches of snow, CoCoRaHS station Cookeville 1.0 SW measured 1.1 inches of snow, and CoCoRaHS station Cookeville 4.6 WNW measured 1.0 inch of snow. The COOP observer in Monterey measured 1.5 inches of snow.
Winter Weather, White
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- White forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.926, -85.455 (the zone’s center; the record gives no point)
Snow totals up to 3 inches were reported across White County. Nashville TV media reported 2.8 inches of snow fell on Bon Air Mountain in eastern White County. CoCoRaHS station Sparta 2.0 WSW measured 0.8 inches of snow, CoCoRaHS station Sparta 3.0 WNW measured 0.5 inches of snow, and CoCoRaHS station Sparta 8.6 NW measured 0.5 inches of snow.
Winter Weather, Macon
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Social Media
- Coordinates
- 36.532, -86.007 (the zone’s center; the record gives no point)
Snow totals up to 1 inch were reported across Macon County. A Twitter tSpotter report indicated 1 inch of snow fell 5 miles west of Lafayette.
Winter Weather, Smith
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Smith forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.251, -85.957 (the zone’s center; the record gives no point)
Snow totals up to 1/2 inch were reported across Smith County. CoCoRaHS station Elmwood 4.5 NNE measured 0.5 inches of snow, and CoCoRaHS station Carthage 8.7 NNE measured 0.2 inches of snow.
Winter Weather, Dekalb
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Dekalb forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
Snow totals up to 1/2 inch were reported across De Kalb County. CoCoRaHS station Silver Point 3.0 SSE measured 0.5 inches of snow, and CoCoRaHS station Dowelltown 5.8 NE measured 0.2 inches of snow.
Winter Weather, Sumner
- When
- March 20, 8:00 PM CST to March 21, 5:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Snow totals up to around 1 inch were reported across Sumner County. The COOP station in White House measured 0.8 inches. CoCoRaHS station Westmoreland 5.4 NNE measured 1.2 inches of snow, CoCoRaHS station Bethpage 4.5 NW measured 1.0 inches of snow, and CoCoRaHS station Portland 1.2 NNE measured 0.5 inches of snow. A trained spotter reported 1 inch of snow fell in Westmoreland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748587, 748588, 748590, 748592, 748602, 748609, 748611, 748624, 748625, 748626, 748627.